Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 42, NWS Tucson, AZ

August 17, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 17, 2010, 2:43 PM MST for Pima County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2010, 2:43 PM MST (21:43 UTC)
Expired
Aug 17, 2010, 5:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 153 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 2:47 PM MSTFLASH FLOODAjo, AZGIBSON WASH FLOODING IN AJO. ROADS CROSSING GIBSON WASH HAVE BEEN BARRICADED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2010-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2010-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

703 
WGUS55 KTWC 172143
FFWTWC
AZC019-180000-
/O.NEW.KTWC.FF.W.0042.100817T2143Z-100818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
243 PM MST TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 500 PM MST

* AT 239 PM MST...THE PUBLIC REPORTED FLASH FLOODING FROM            
  THUNDERSTORMS EARLIER THIS AFTERNOON WHICH STRUCK AJO AND WHY IN   
  WESTERN PIMA COUNTY. IN ADDITION...A THUNDERSTORM PRODUCING VERY   
  HEAVY RAIN WAS LOCATED NEAR ORGAN PIPE NATIONAL MONUMENT...OR 48   
  MILES WEST OF SELLS...MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  AJO...WHY...ORGAN PIPE NATIONAL MONUMENT...GUNSIGHT...AND HICKIWAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...TENMILE 
WASH...KUAKATCH WASH...SAN SIMON WASH...GROWLER WASH...HICKIWAN 
WASH...DANIELS ARROYO...SIKORT CHUAPO WASH...GU VO WASH...GUNSIGHT 
WASH...AND GIBSON WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES 
AND STREAMS...AND THE MANY DIPS AND LOW SPOTS ON HIGHWAYS 85 AND 86. 

THIS EXTENDS AND EXPANDS THE FLASH FLOOD WARNINGS PREVIOUSLY IN 
EFFECT FOR WESTERN PIMA COUNTY.

&&

LAT...LON 3251 11300 3252 11221 3181 11257 3203 11313

$$
PYTLAK
2 follow-up statements
447 
WGUS75 KTWC 172246
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
346 PM MST TUE AUG 17 2010

AZC019-180000-
/O.CON.KTWC.FF.W.0042.000000T0000Z-100818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
346 PM MST TUE AUG 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
WESTERN PIMA COUNTY...

AT 336 PM MST...SHOWERS AND THUNDERSTORMS WERE DIMINISHING ACROSS 
WESTERN PIMA COUNTY. HEAVY FLOW AND RUNOFF FROM EARLIER EXTREMELY 
HEAVY THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON HOURS WITH 
ADDITIONAL ISOLATED HEAVY RAIN STILL POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES PORTIONS OF THE FOLLOWING STREAMS AND DRAINAGES...
KAKA WASH...TENMILE WASH...KUAKATCH WASH...SAN SIMON WASH...CUERDA DE 
LENA...GROWLER WASH...SAN CRISTOBAL WASH...PIA OIK WASH...HICKIWAN 
WASH...DANIELS ARROYO...SIKORT CHUAPO WASH...GU VO WASH...AGUAJITA
WASH...ALI CHUK WASH...GUNSIGHT WASH...SIOVI SHUATAK WASH...GIBSON
ARROYO AND RIO CORNEZ WASH.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND STREETS AS WELL AS OTHER
DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3251 11300 3252 11221 3181 11257 3203 11313

$$

MEYER
894 
WGUS75 KTWC 172357
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
457 PM MST TUE AUG 17 2010

AZC019-180007-
/O.EXP.KTWC.FF.W.0042.000000T0000Z-100818T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
457 PM MST TUE AUG 17 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 500 PM MST FOR WESTERN PIMA
COUNTY...

EXPECT HEAVY RUNOFF TO CONTINUE INTO THE EVENING HOURS FROM EARLIER 
HEAVY RAINFALL ACROSS THE AREA.

LAT...LON 3251 11300 3252 11221 3181 11257 3203 11313

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:55 AM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 17, 9:55 AM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST TUE AUG 17 2010

.SYNOPSIS...A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK
CAN BE EXPECTED. SOME THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL.
THEREAFTER...THUNDERSTORM ACTIVITY WILL DECREASE SOMEWHAT LATER IN
THE WEEK AS WEAK HIGH PRESSURE ALOFT REDEVELOPS OVER SOUTHERN
ARIZONA. DAYTIME HIGH TEMPERATURES WILL GENERALLY AVERAGE  A FEW
DEGREES ABOVE NORMAL DURING THE UPCOMING WEEK.

&&

.DISCUSSION...VERY MOIST ATMOSPHERE IN PLACE THIS MORNING ACROSS
SOUTHEAST ARIZONA WITH PRECIPITABLE WATER VALUES...USING VARIOUS
SOURCES...IN THE 1.70"-2" RANGE. DEBRIS CLOUDS THIS MORNING MUCH
LESS THAN WHAT WAS AROUND MONDAY MORNING WITH CLEAR SKIES OVER
PORTIONS OF GRAHAM/GREENLEE/SANTA CRUZ COUNTIES AND SOUTH ACROSS
NORTHEAST SONORA MEXICO. ALOFT THERE IS AN INVERTED TROF EXTENDING
FROM SOUTHERN ARIZONA THROUGH SONORA MEXICO WITH CENTER OF
CIRCULATION JUST SOUTH OF HERMOSILLO MOVING NNW. QUESTION THIS
MORNING IS...WILL THE LIFT ASSOCIATED WITH THE INVERTED TROUGH KEEP
THE DEBRIS CLOUDS AROUND LONGER WHERE THEY CURRENTLY ARE AT...THUS
DELAYING HEATING. HOWEVER AREAS THAT DO HAVE THE SUNSHINE WILL HEAT
UP NICELY WITH STORMS DEVELOPING THIS AFTERNOON. HEAVY RAIN MAIN
THREAT FROM STORMS TODAY AND ALTHOUGH THE AREA WIDE FLASH FLOOD
WATCH DIDN'T WORK OUT...AND I DON'T WANT TO CRY WOLF AGAIN...MIGHT
NEED ANOTHER ONE LATER THIS AFTERNOON INTO THIS EVENING...BUT WITH
LESS AREAL COVERAGE. STILL GOT SOME TIME TO THINK THIS THROUGH.

&&

.AVIATION...LEFTOVER BKN-OVC DEBRIS CLOUDINESS ABOVE 12K FT AGL WILL
CONTINUE THROUGH ABOUT 18Z. THEREAFTER...SCT-BKN CLOUDS WITH BASES
MAINLY 8-12K FT ARE EXPECTED THROUGH THE THE EVENING. EXPECT SCT
TSRA/SHRA TO DEVELOP MAINLY AFTER 19Z TUESDAY AND CONTINUING THROUGH
ABOUT 06Z WEDNESDAY. BRIEF WIND GUSTS TO 40 KTS AND MVFR
CEILINGS/VSBYS ARE EXPECTED WITH THE STRONGEST STORMS.
OTHERWISE...WINDS WILL BE MAINLY TERRAIN DRIVEN AND LESS THAN 10
KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 17, 11:55 AM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST TUE AUG 17 2010

AZZ019-029>035-180700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1155 AM MST TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE DEVELOPING THIS AFTERNOON INTO THE EARLY
EVENING HOURS. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN WHICH MAY LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY WITH HEAVY RAIN AND GUSTY
WINDS POSSIBLE. AFTER A DOWNTURN IN THUNDERSTORM COVERAGE TOWARD THE
END OF THE WORK WEEK...AN UPTICK IN THUNDERSTORM ACTIVITY IS
FORESEEN NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 17, 12:27 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1227 PM MST TUE AUG 17 2010

AZZ031-032-172015-
TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ-
1227 PM MST TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 115 PM
MST...

AT 1215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS OVER THE WESTERN TOHONO OODHAM
NATION...EXTENDING FROM NORTH OF HICKIWAN TO NEAR GU VO...OR ABOUT
20 MILES EAST OF AJO...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME.

AREAS AFFECTED BY THIS STORM INCLUDE...WHY...GUNSIGHT...AND KUAKATCH.

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS.

LAT...LON 3208 11294 3251 11271 3252 11237 3199 11262
TIME...MOT...LOC 1924Z 125DEG 8KT 3235 11259

PYTLAK
Local storm report, Aug 17, 1:39 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
139 PM MST TUE AUG 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     TSTM WND GST     AJO                     32.39N 112.87W
08/17/2010  E70 MPH          PIMA               AZ   LAW ENFORCEMENT

            AT LEAST 70 MPH WINDS. PEA SIZED HAIL ALSO REPORTED ALONG
            WITH VERY HEAVY RAIN.

&&

PYTLAK
Special weather statement, Aug 17, 2:12 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST TUE AUG 17 2010

AZZ031-172200-
WESTERN PIMA COUNTY AZ-
212 PM MST TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 300 PM
MST...

AT 206 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ON THE FAR EAST END OF ORGAN PIPE NATIONAL
MONUMENT...OR 48 MILES WEST OF SELLS...MOVING WEST AT 5 TO 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL MONUMENT
AND LUKEVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3195 11306 3218 11295 3207 11260 3184 11268
TIME...MOT...LOC 2111Z 095DEG 7KT 3200 11270

PYTLAK
Local storm report, Aug 17, 2:32 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
232 PM MST TUE AUG 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     1 S AJO                 32.37N 112.87W
08/17/2010  M91 MPH          PIMA               AZ   TRAINED SPOTTER

            ALSO 0.80 INCHES OF RAIN IN LESS THAN 45 MINUTES.

&&

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:08 PM MSTAreal Flood AdvisoryTWCCochise82 min
Aug 16, 6:13 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 16, 6:56 PM MSTSpecial Weather StatementTWC64 min
Aug 17, 12:27 PM MSTSpecial Weather StatementTWC48 min
Aug 17, 12:50 PM MSTFlash Flood WarningTWCPima115 min
Aug 17, 1:09 PM MSTSevere Thunderstorm WarningTWCPima66 min
Aug 17, 1:19 PM MSTFlash Flood WarningTWCPima87 min
Aug 17, 2:12 PM MSTSpecial Weather StatementTWC48 min
Aug 17, 2:35 PM MSTSevere Thunderstorm WarningTWCPima25 min
Aug 17, 2:57 PM MSTSpecial Weather StatementTWCGreenlee48 min
Aug 17, 3:57 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee63 min
Aug 17, 4:58 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.